Font Size
A
A
A
...
5
...

Nausea and Vomiting (Professional) (cont.)

Acute/Delayed Nausea and Vomiting (Emesis) Etiology

Acute Nausea and Vomiting (Emesis) (N&V)

  • Incidence:
    • The incidence of acute and delayed N&V was investigated in highly and moderately emetogenic chemotherapy treatment regimens. Patients were recruited from 14 oncology practices in six countries. Overall, more than 35% of patients experienced acute nausea, and 13% experienced acute emesis. In patients receiving highly emetogenic chemotherapy, 60% experienced delayed nausea, and 50% experienced delayed emesis. In patients receiving moderately emetogenic chemotherapy, 52% experienced delayed nausea, and 28% experienced delayed emesis.[1] Chemotherapy-induced nausea and vomiting (CINV) was a substantial problem for patients receiving moderately emetogenic chemotherapy in ten community oncology clinics.[2] Thirty-six percent of patients developed acute CINV, and 59% developed delayed CINV.
  • Etiologies:
    • Chemotherapy is the most common treatment-related cause of N&V. The incidence and severity of acute emesis in persons receiving chemotherapy varies according to many factors, including the particular drug, dose, schedule of administration, route, and individual patient variables. In most cancer patients, these symptoms can be prevented or controlled.
  • Risk factors for acute emesis include:[3]
    • Poor control with prior chemotherapy.
    • Female gender.
    • Younger age.
  • Emetic classifications: The American Society of Clinical Oncology (ASCO) has developed a rating system for chemotherapeutic agents and their respective risk of acute and delayed emesis.[3]

In addition to emetogenic potential, the dose and schedule used are also extremely important factors. For example, a drug with a low emetogenic potential given in high doses may cause a dramatic increase in the potential to induce N&V. Standard doses of cytarabine rarely produce N&V, but these are often seen with high doses of this drug. Another factor to consider is the use of drug combinations. Because most patients receive combination chemotherapy, the emetogenic potential of all of the drugs combined and individual drug doses needs to be considered.

Delayed N&V

Delayed (or late) N&V occurs more than 24 hours after chemotherapy administration. Delayed N&V is associated with cisplatin, cyclophosphamide, and other drugs (e.g., doxorubicin and ifosfamide) given at high doses or given on 2 or more consecutive days.

  • Etiologies:
    • Patients who experience acute emesis with chemotherapy are significantly more likely to have delayed emesis.
  • Risk factors:
    • All predicative characteristics for acute emesis should be considered risk factors for delayed emesis.
  • Emetic classifications:
    • Refer to the Acute Nausea and Vomiting (Emesis) (N&V) section of this summary for more information.

References:

  1. Grunberg SM, Deuson RR, Mavros P, et al.: Incidence of chemotherapy-induced nausea and emesis after modern antiemetics. Cancer 100 (10): 2261-8, 2004.
  2. Cohen L, de Moor CA, Eisenberg P, et al.: Chemotherapy-induced nausea and vomiting: incidence and impact on patient quality of life at community oncology settings. Support Care Cancer 15 (5): 497-503, 2007.
  3. Kris MG, Hesketh PJ, Somerfield MR, et al.: American Society of Clinical Oncology guideline for antiemetics in oncology: update 2006. J Clin Oncol 24 (18): 2932-47, 2006.
eMedicineHealth Public Information from the National Cancer Institute

This information is produced and provided by the National Cancer Institute (NCI). The information in this topic may have changed since it was written. For the most current information, contact the National Cancer Institute via the Internet web site at http://cancer.gov or call 1-800-4-CANCER

This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.

Some material in CancerNet™ is from copyrighted publications of the respective copyright claimants. Users of CancerNet™ are referred to the publication data appearing in the bibliographic citations, as well as to the copyright notices appearing in the original publication, all of which are hereby incorporated by reference.






Medical Dictionary